Share Facebook


10-26-2009, 12:14 AM   #1
jennyfoust
 
jennyfoust's Avatar
 
Join Date: Feb 2009
Location: Florida
Birth Control

I am wondering, how many of you ladies have been on/are on birth control, what type, and how it has affected your Crohn's Disease, Colitis, IBD, etc.?

I have been reading many posts in which ladies are saying birth control made their intestinal issues worse. I am terrified of this. I have been having seriously bad cramps, but that's nothing. What's really killing me is the moodiness. I'm not exaggerating when I say, two whole weeks before I get my period, I feel like a monster. It starts about two weeks out, and gets worse, until the period starts, then I start to feel okay again.

I work in a coffee shop, and I have been working in coffee shops for almost ten years. Sometimes, it's hard. Dealing with the public, demanding customers, rude strangers, it wears a person out. I should find a different line of work, I think. I feel like I could jump over the counter and strangle someone for taking too long to order, during this pms time. I just experience such intense irritability, I don't know what to do with myself. I have been taking tryptophan, but it just barely helps.

I don't even want to see or talk to any of my friends, or my husband during this time. It's bad, everything just irritates me to the core.


I want to go on some form of birth control to help me with these hormones.

I asked my GI doctor if there would be any problems, and he told me it would be totally fine. But, I read about so many of you having problems.

I've been doing pretty well. I really do not want to cause myself complications by trying out birth control.

Any advice or stories would be so greatly appreciated.
__________________
Diagnosed with Crohn's Disease January 2009.

Medications: 500 mg Pentasa two times daily.

Supplements:
Daily: Maximum Greens Ultra Mega Green Vitamins, fish oil, calcium, probiotic enzymes, iron.
10-26-2009, 02:00 AM   #2
misscris
Senior Member
 
Join Date: May 2009
I've actually been wondering this same thing Jenny. I don't have anything to add to your thread actually. I only have extreme pain and flares when I'm on my period, and if I can get back on the pill to limit my periods ... that would be fabulous. I'd like to get back on the one that makes you go 3 months at a time without a period. 4 painful months a year sound a heck of a lot better than 12!!!
__________________
Crohns Diagnosis: March 2009
Resection and Abcess March 2009

W.C.C.....Charter member
10-26-2009, 05:08 AM   #3
Guestly
Senior Member
 
Join Date: Jul 2009
I strongly recommend the injection.... it's made life bearable again.

I used to be ill every month, cramps, D, sweats, fainting, and of course turning into the psychobitch from hell... all that has gone now,,,, I dont have periods any more.... the crohn's continues to be crap but at least my periods can't make it worse now...

Lishyloo
10-26-2009, 05:44 AM   #4
NatalieMT
Senior Member
 
Join Date: Dec 2008
Never heard of any methods of contraception making IBD worse.

I take the contraceptive pill Microgynon 30 to control my periods. I only take a 'break' once every 3 months for 7 days. So it certainly limits the amount of periods I have, which is great because having a period certainly makes my Crohn's worse! I was on the pill before I was diagnosed with Crohn's, infact even as far back as when I had no symptoms and I certainly don't think it's been a factor in complicating any symptoms further.

A few friends of mine have the Depo Provera injection and from reports they all really like it, no problems and no periods either. I was considering enquiring about it... but I hate needles ha ha!

Last edited by NatalieMT; 10-26-2009 at 04:56 PM.
10-26-2009, 07:16 AM   #5
cheeky
Senior Member
 
Join Date: Jan 2009
yes sometimes my pms is super duper bad, i'll be very emotional/depressed... and don't get into an argument with me or i will lose it on you lol

i have a pack of loestrin birth control sitting in my bathroom cabinet, i'm too scared to take it because birth control seems to mess me up... i become very lethargic, have a lowered sex drive, water retention, weight gain and i really do think it made my crohn's worse but i can't be 100% sure....

but when i was on the pill in the past, it was triphasil so the loestrin was going to be an attempt to see if those side effects would lessen.

i'm going to have to eventually try birth control pills because i don't plan on having any children and i would like to have a back up while using condoms.

also, i have cysts on my ovaries, and i feel okay 99% of the time, but i think it's messing me up hormonally and i don't want it to get worse... i'm curious to see if the pill would help with the cysts.
10-26-2009, 07:18 AM   #6
cheeky
Senior Member
 
Join Date: Jan 2009
p.s. - the reason why i think some women get worse when on the pill is because there seems to be a correlation between the IBD symptoms and hormones...

for instance, shortly before and after my period is usually the time i experience flare ups.

i've also heard birth control mentioned as one of the potential environmental trigger for IBD, when i went to the CCFC symposium.
10-26-2009, 08:39 AM   #7
Guest1
Senior Member
 
Join Date: Apr 2009
I use NuvaRing with absolutely no problems.
10-26-2009, 01:45 PM   #8
katiesue1506
Senior Member
 
Join Date: Nov 2006
I use the Nuvaring without problems too.

I've heard from many friends that the shot is horrible because of the exceedingly high amount of hormones you're given at one time. They said it made their PMS WAY worse and they both gained like 30 pounds (not that thats so bad for a crohnie)
10-26-2009, 02:04 PM   #9
Guest1
Senior Member
 
Join Date: Apr 2009
katiesue1506 said:
I use the Nuvaring without problems too.

I've heard from many friends that the shot is horrible because of the exceedingly high amount of hormones you're given at one time. They said it made their PMS WAY worse and they both gained like 30 pounds (not that thats so bad for a crohnie)
I took one dose of the shot -- never again. Honestly, the ONlY person I knew of that liked it was my mom, but that was out of dozens and dozens of women who used it. I blew up like a balloon, bled for a few months straight and then my period disappeared for an entire year. All of this from ONE dose.
10-26-2009, 02:34 PM   #10
bella_sky
Senior Member
 
bella_sky's Avatar
 
Join Date: Aug 2009
Location: Pennsylvania

My Support Groups:
I have been on Orthonovum for like 7 years and just recently was diagnosed with Crohns, ever since I've been on the pill, I have less period discomfort (i'm not going into nasty details lol) so idk if its making Crohns worse or anything. I dont ever want to go back to the severe PMS I had years ago so i'm not gonna chance it!! Good luck to you darlin
__________________
27 F - Dx with Crohns in 7/2009. Currently on Humira, Imuran and Prednisone. Remicade caused drug-induced lupus. Dx 11/2009: Hemangiopericytoma tumor in/around spine. Dx 2010: Crohns Arthritis, Avascular Necrosis in both hips, bursitis in both hips, neuromas in back & foot. Currently being tested for Endometriosis.

I'm engaged to the most incredibly supportive man of my dreams

Listen to your instincts. Stand your ground.


God bless.
10-26-2009, 06:24 PM   #11
teeny5
Senior Member
 
teeny5's Avatar
 
Join Date: Jul 2008
Location: California

My Support Groups:
I had been on the pill for years with no problems. My periods are much worse now that I am off of it. I didn't notice any change in my Crohn's symptoms. I had gotten better before stopping the pill.
__________________
Currently on: Colazal, Prilosec, multi-vitamin, probiotics, total EFA's, glucosamine.

Previous meds: Sulfasalazine, Asacol, Rowasa, Pentasa, Entocort.


"Adopt the pace of nature: her secret is patience. -Ralph Waldo Emerson"
Reply

Thread Tools


All times are GMT -5. The time now is 05:50 PM.
Copyright 2006-2017 Crohnsforum.com